Alert archive / New Hampshire / Flash Flood Warnings in 2002
Flash Flood Warning 1, NWS Gray, ME
NWS Gray, ME issued this flash flood warning at Aug 18, 2002, 3:29 PM EDT for Sullivan County, New Hampshire. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2002, 3:29 PM EDT (19:29 UTC)
- Expired
- Aug 18, 2002, 6:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Gray, ME
- Area
- Counties, with a storm outline in the text
County Sullivan County, NH
The radar
The Burlington radar (KCXX), 145 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1693 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 906 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KGYX 181929 FFWGYX NHC019-182230- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAY ME 329 PM EDT SUN AUG 18 2002 THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL SULLIVAN COUNTY IN CENTRAL NEW HAMPSHIRE * UNTIL 630 PM EDT * AT 328 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN OVER NEWPORT. THUNDERSTORMS CONTINUE TO BUILD OVER THIS AREA. DOPPLER RADAR INDICATES THAN BETWEEN 2 AND 3 INCHES OF RAIN HAVE FALLEN IN THIS AREA DURING THE LAST HOUR. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. TO REPORT FLOOD DAMAGE... HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAY MAINE. LAT...LON 4340 7232 4327 7214 4351 7211
1 follow-up statement
000 WGUS71 KGYX 182116 FFSGYX NHC019-182145- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAY ME 515 PM EDT SUN AUG 18 2002 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CENTRAL SULLIVAN COUNTY IN CENTRAL NEW HAMPSHIRE UNTIL 630 PM HAS BEEN CANCELLED... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT RAINFALL WAS ENDING ACROSS THE WARNED AREA...AND THE FLOOD THREAT WAS DIMINISHING. THUS...THE FLASH FLOOD WARNING IS BEING CANCELLED. TO REPORT FLOOD DAMAGE... HAVE THE NEAREST LAW ENFORCEMENT AGENCY FORWARD YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAY MAINE.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 2:30 PM EDT, 59 minutes earlier.
Area forecast discussion, Aug 18, 2:30 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 230 PM EDT SUN AUG 18 2002 SYNOPSIS...A COLD FRONT FROM QUEBEC PROVINCE TO CENTRAL NEW YORK WILL MOVE EAST ACROSS THE FORECAST AREA EARLY TONIGHT. HIGH PRESSURE WILL FOLLOW BEHIND THE FRONT LATER TONIGHT AND MONDAY. A WEAK LOW PRESSURE SYSTEM WILL DEVELOP SOUTH OF THE AREA MONDAY NIGHT AND MOVE EAST TUESDAY. HIGH PRESSURE WILL BUILD OVER THE AREA WEDNESDAY AND THURSDAY. ZONE FORECASTS...MAIN PROBLEM TODAY IS THE THUNDERSTORMS THAT HAVE DEVELOPED IN ADVANCE OF THE COLD FRONT. BEST SUPPORT FOR SEVERE THUNDERSTORMS IS FURTHER NORTH IN QUEBEC BUT COULD SEE SOME STRONG AND POSSIBLY SEVERE THUNDERSTORMS DEVELOP OVER WESTERN/NORTHERN NEW HAMPSHIRE AND THE WESTERN MOUNTAINS. PRIMARY THREAT IS WIND GUSTS. SCATTERED THUNDERSTORM ACTIVITY WILL DIMINISH EARLY TONIGHT AS FRONT PUSHES THROUGH. AFTER THAT EXPECT SOME PATCHY DENSE FOG TO DEVELOP IN VALLEY AREAS OF THE WESTERN MOUNTAINS AND UPPER CONNECTICUT RIVER VALLEY. FAIR AND COOLER WEATHER SHOULD HOLD MONDAY AS HIGH PRESSURE BUILDS IN. LOW PRESSURE SYSTEM DEVELOPING TO OUR SOUTH SHOULD BRING CLOUDS AND SOME SCATTERED SHOWERS TO APPROXIMATELY THE SOUTHERN HAVE OF THE FORECAST AREA LATER MONDAY NIGHT AND TUESDAY MORNING. THEN DRIER AND COOLER AGAIN WITH NEXT HIGH PRESSURE AREA WEDNESDAY. FOLLOWED AVN MODEL SOLUTION THROUGH 120 HOURS THEN USED MRF FOR SATURDAY/SUNDAY FORECAST. PWMWRKZFP AND INTERSITE GRIDS AVAILABLE FOR COORDINATION. MARINE FORECAST...NO SIGNIFICANT WINDS OR WAVES THROUGH THE PERIOD. NO MARINE ADVISORIES OR WARNINGS. FCSTID = .GYX... ME...NONE. NH...NONE. WHEELER
In the hours before
Special weather statement, Aug 18, 2:57 PM EDT, 32 minutes before
NHZ007-182000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 257 PM EDT SUN AUG 18 2002 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL AND EASTERN SULLIVAN COUNTY THROUGH 330 PM... LOOK FOR A STRONG THUNDERSTORM TO AFFECT NEWPORT WITH BRIEF WIND GUSTS TO 45 MPH...PEA SIZED HAIL...AND UP TO THREE-QUARTERS OF AN INCH OF RAIN IN LESS THAN 30 MINUTES. THIS STORM WILL ALSO AFFECT GOSHEN AND SUNAPEE BETWEEN 305 PM AND 330 PM. HAYES
Special weather statement, Aug 18, 3:16 PM EDT, 13 minutes before
NHZ007-182000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 316 PM EDT SUN AUG 18 2002 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL AND EASTERN SULLIVAN COUNTY THROUGH 330 PM... LOOK FOR A STRONG THUNDERSTORM TO AFFECT CENTRAL AND EASTERN SULLIVAN COUNTY WITH VERY HEAVY RAINS AND BRIEFLY GUSTY WINDS. DOPPLER RADAR INDICATES THAT UP TO 2 INCHES OF RAIN HAS FALLEN WITH THIS STORM IN THE NEWPORT AREA. AS THE STORM APPROACHES SUNAPPE AROUND 335 PM...IT MAY PRODUCE RAINFALL AMOUNTS IN EXCESS OF 1.5 INCHES IN LESS THAN AN HOUR. THIS COULD RESULT IN STREET FLOODING... AS WELL AS FLOODING OF LOW LYING AREAS. HAYES
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 2:04 PM EDT | Severe Thunderstorm Warning | GYX | Sullivan | 41 min |
| Aug 18, 3:37 PM EDT | Severe Thunderstorm Warning | GYX | Sullivan | 23 min |
Nearby
Flash Flood Warnings in New Hampshire, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.